Alert archive / Illinois / Flash Flood Warnings in 2002

Flash Flood Warning 5, NWS Chicago, IL

July 9, 2002Cook County, DuPage County, Kane County, Illinois

NWS Chicago, IL issued this flash flood warning at Jul 9, 2002, 2:28 AM CDT for Cook County, DuPage County, Kane County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2002, 2:28 AM CDT (07:28 UTC)
Expired
Jul 9, 2002, 4:30 AM CDT
In force
2 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Cook County, IL, DuPage County, IL, Kane County, IL

The radar

The Chicago radar (KLOT), 36 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2744 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2744 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 090728
FFWCHI
ILC031-043-089-090930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
224 AM CDT TUE JUL 9 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COOK COUNTY IN NORTHEAST ILLINOIS
  DUPAGE COUNTY IN NORTHEAST ILLINOIS
  KANE COUNTY IN NORTHEAST ILLINOIS

* UNTIL 430 AM CDT

* AT 224 AM CDT...RADAR ESTIMATES AND PUBLIC REPORTS INDICATE 
BETWEEN TWO AND THREE INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT IN A 
ZONE FROM DEKALB COUNTY EASTWARD INTO NORTHERN COOK AND PORTIONS OF 
DUPAGE COUNTY. THE THUNDERSTORMS PRODUCING THE RAIN ARE MOVING 
SOUTHEAST AT 15 MPH BUT LOCALIZED FLOODING MAY CONTINUE UNTIL NEAR 
DAYBREAK.

* SOME LOCATIONS AFFECTED INCLUDE...
  ADDISON...
  ARLINGTON HEIGHTS...
  AURORA...
  BARTLETT...
  BATAVIA...
  BEDFORD PARK...

BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK CAN BE SWEPT OFF A ROAD AND INTO A STREAM
BY AS LITTLE AS TWO FEET OF WATER.

LAT...LON 4214 8782 4167 8754 4173 8799 4175 8858
          4214 8860 &

LABAS

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:15 PM CDT, 12 hours 13 minutes earlier.

Area forecast discussion, Jul 8, 2:15 PM CDT, 12 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
215 PM CDT MON JUL 8 2002

MODELS MAY BE A LITTLE FASTER ON MOVING SYSTEMS THAN LAST 6 HRS
LOOPING WOULD INDICATE. CONVECTIVE TEMP TDA ARND 91 WHICH IS ABT
WHERE TEMPS ARE NOW...BUT 18Z DVN SOUNDING INDICATING SOME SMALL
CAPS AT 900 AND 770 MB AND SMALL LAPSE RATE ABOVE THE TOP
INVERSION. SO THINGS NOT FIRING YET ACROSS IA OR IL.

MCS OVER NRN WI THIS AM NOW WEAKENED AND DRIFTING ESE INTO
CENTRAL LWR MICH. MAIN COLD FRONT OUT IN NWRN IA YET. LINEAR
ADVECTION WUD SUGGEST IT APPROACHING DBQ AT 06Z WHICH WUD APPROX
ETA BETTER THAN AVN.

BELIEVE TSTMS LIKELY TO BLOW UP LT TNGT ALG FNT. STILL WILL
PLACE FROPA THRU RFD SHRTLY AFT SUNUP...THEN THRU CHI LT
MRNG...THRU REST OF CWA BY 2 OR 3 PM. STRENGTH OF PUSH WUD
SUGGEST GOOD CAA HIGHLIGHTING THE LOW POST-FNTL SC IN SRN MN.
WILL BE LT MRNG TO ERY AFTN CLRG OF THIS SC AT RFD BUT LT AFTN
OR ERY EVE FOR SRN CWA.

COOL NE WNDS OFF LK MICH SHUD BRING REFRESHING TEMPS IN MID 70S
TO MOST OF NERN IL/NWRN IN WED-FRI. TAKING OUT PCPN FOR FRI AS
PER LATEST MRF. GOING DRY WITH SOME TEMP RECOVERY TO MID 80S SAT
THRU MON.

.CHI...NONE

BRUMER

In the hours before

Local storm report, Jul 8, 9:10 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO, IL
910 PM CDT MON JUL 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    0 POLO                    IL   WIND DAMAGE
07/08/02   OGLE                           LOTS OF TREES DOWN IN POLO
                                          AND BETWEEN POLO AND
                                          OREGONREPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:23 PM CDTSevere Thunderstorm WarningLOTLee, Ogle37 min
Jul 8, 10:13 PM CDTSpecial Marine WarningLOT92 min
Jul 8, 10:13 PM CDTSpecial Marine WarningLOT92 min

Nearby

Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.